Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 151, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 11, 2004, 8:04 PM EDT for Letcher County, Kentucky. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2004, 8:04 PM EDT (00:04 UTC)
- Expired
- Jun 11, 2004, 9:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 589 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
549 WUUS53 KJKL 120004 SVRJKL KYC133-120100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 804 PM EDT FRI JUN 11 2004 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LETCHER COUNTY IN KENTUCKY. * UNTIL 900 PM EDT. * AT 804 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR SACKETT...OR 8 MILES NORTHWEST OF WHITESBURG...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TILLIE AROUND 810 PM EDT. POLLY AROUND 815 PM EDT. CROWN AROUND 820 PM EDT. SOUTHDOWN AROUND 825 PM EDT. SERGENT AROUND 830 PM EDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3734 8290 3720 8304 3688 8263 3710 8242 $$ GREIF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 5:54 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 11, 5:54 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 554 PM EDT FRI JUN 11 2004 .DISCUSSION... MESOETA SOUNDINGS DEPICTED DEEP LAYER MOISTURE AND SUFFICIENT INSTABILITY TO SUPPORT STORMS INTO EVENING HOURS OF DAY ONE...SO WENT WITH LIKELY POPS IN NORTHERN COUNTIES AS WESTERN EDGE OF SQUALL LINE MOVES SOUTHWARD THROUGH EAST CENTRAL KENTUCKY. SOME CELLS STILL FIRING UP HEAR WESTERN EDGE OF THIS LINE IN NORTHERN REGION OF WATCH BOX. WENT WITH CHANCE POPS FOR REST OF CWA IN CASE NEW STORMS FIRE UP BEFORE SUNSET IN STILL MOIST...UNSTABLE AIR MASS. WENT VERY CLOSE TO GFS MOS FOR TEMPS FOR THE SHORT TERM...AS A VERY WARM...HUMID AIR MASS IS GOING TO STAY IN PLACE FOR THE NEXT SEVERAL DAYS...WITH LIGHT SOUTHERLY TO SOUTHWESTERLY WINDS. ANOTHER MCS SHOULD FORM ALONG NEARLY STATIONARY FRONTAL BOUNDARY TO THE NORTH AND DIVE SOUTHWARD ONCE AGAIN FOR SUNDAY AFTERNOON INTO MONDAY MORNING. A FORWARD PROPAGATING MCS WILL BE POSSIBLE AS STORMS THAT FORM IN SOUTHERN IN/OH WILL HAVE LARGE AMOUNTS OF MOIST AIR TO FEED OFF OF IN CENTRAL AND EASTERN KENTUCKY ON SUNDAY AND MONDAY. USED A BLEND OF THE GFS AND MESOETA MODEL OUTPUT FOR TIMING AND AREAL COVERAGE OF PRECIP AND SKY COVER FOR SUNDAY AND MONDAY. .PREV DISCUSSION... NORTHERN PLAINS/ROCKIES UPPER VORT SPINNING AND EJECTING ENERGY ACROSS THE PLAINS. SURFACE LOW MOVING OUT INTO NE BEGINNING TO PUSH NEARLY STATIONARY BOUNDARY ACROSS IA/NORTHERN IL/IN NORTH AS A WARM FRONT. SHORTWAVE CURRENTLY COMING ACROSS IL IS EXPECTED TO ROUND TOP OF H5 RIDGE WITH N/S AXIS ACROSS OH VALLEY. EASTERN EXTENT OF SFC BOUNDARY TO SAG SOUTH INTO VA TODAY...BUT STAYING TO OUR NORTH. WITH THIS...HAVE POP GRADIENT WITH TRACK OF SHORTWAVE AND A FINGER OF HIGHER POPS ALSO STRETCHING ALONG THE VA BORDER FOR AFTERNOON TERRAIN CONVECTION. WITH PWS NEAR 1.8 IN...HEAVY RAIN CAN RESULT FROM SLOW MOVING STUBBORN SHRA/TS. HAVE CONTINUED REDUCED POPS INTO THE NIGHT ESPECIALLY FOR NORTHEAST ZONES. ALTHOUGH H5 RIDING SHOULD BE TAKING PLACE CANT RULE OUT JUST YET ANY NOCTURNAL ACTIVITY IN THE VICINITY OF THE FRONT. BY SAT FRONT SHOULD BE LYING THROUGH CWA...AND WILL BE TRIGGER FOR 50/50 CHC POPS. TEMPS SHOULD REMAIN FAIRLY CONSISTENT FROM DAY TO DAY...ONLY A DEGREE OR SO COOLER ON THE DAYS WITH INCREASED SKY COVER AND/OR POPS. && .PREV DISCUSSION... 1045 PM EDT THU JUN 10 2004 02Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE THROUGH EAST KENTUCKY UNDERNEATH A WAVY FRONT RUNNING WEST TO EAST THROUGH THE OHIO VALLEY. THE EARLIER ACTIVITY HAS DIED DOWN...IN A SIMILAR PATTERN TO LAST EVENING. SOME SUBSIDENCE AND A LACK OF A TRIGGER SHOULD KEEP CONVECTION TO A MINIMUM OVERNIGHT WITH AN INCREASE POSSIBLE LATE AS A SHORTWAVE ARRIVES FROM THE WEST. A BETTER CHANCE WILL HOLD OFF UNTIL MIDDAY FRIDAY AS THE WAVE MOVES THROUGH CLOSER IN TIME TO PEAK HEATING. UPDATE TO ZONES...GRIDS AND TABULAR PRODUCTS ALREADY ISSUED. && .PREV DISCUSSION... 511 PM EDT THU JUN 10 2004 .DISCUSSION... LEFT IN CHANCE POPS FOR TONIGHT BASED ON 18Z MESOETA RUN. MODEL HAS AN AREA OF LIGHT PRECIP STILL LINGERING ACROSS PORTIONS OF EASTERN KENTUCKY. SOUNDINGS STILL UNSTABLE AS WELL THROUGH SUNSET...THIS COUPLED WITH CONVECTIVE ACTIVITY STILL POPPING IN SURROUNDING CWAS...WANTED TO TRY AND ACCOUNT FOR ANY LINGERING SHOWERS OR STORMS THAT MIGHT MAKE THEIR WAY INTO JKL CWA. LOOKS LIKE FRIDAY AFTERNOON...EVENING...AND NIGHT COULD BE SOGGY...AS A COLD FRONT FINALLY BEGINS MAKING ITS WAY SOUTHWARD INTO KENTUCKY. MESOETA DEPICTS THIS NICELY. PLENTY OF MOISTURE WILL STILL BE IN PLACE DUE TO LACK OF CONVECTIVE ACTIVITY THIS AFTERNOON...SO ONCE STORMS INITIATE...THEY WILL HAVE PLENTY OF FUEL TO FEED OFF OF. ANOTHER ROUND OF PRECIP IS BEING PROGGED TO MOVE THROUGH CENTRAL AND EASTERN KENTUCKY SATURDAY MORNING...ACCORDING TO MESOETA. LOOKS AS IF THIS SECOND ROUND OF CONVECTIVE ACTIVITY ON SATURDAY WILL FOCUS ALONG A NEARLY STATIONARY FRONTAL BOUNDARY THAT WILL BE SAGGING SLOWLY SOUTHWARD. WITH WEAK MIDLEVEL WIND FIELD...ANY STORMS THAT FORM ARE GOING TO BE SLOW MOVING...SO POTENTIAL FOR ISOLATED AREAS OF HEAVY RAINFALL WILL EXIST. 1115 AM EDT THU JUN 10 2004 NO CHANGES WERE MADE TO MORNING ZONES...OTHER THAN SOME WORDING CHANGES. LEFT IN LIKELY POPS FOR TODAY...AS A WEAK SHORTWAVE DEPICTED IN 500 MB AND 700 MB ANALYSES WILL BE MOVING ACROSS EASTERN KENTUCKY THIS AFTERNOON AND EVENING. DEWPOINTS STILL IN THE UPPER 60S ACROSS MOST OF REGION. THIS ALONG WITH VERY UNSTABLE SOUNDINGS ALSO PROMPTED LEAVING IN LIKELY POPS...ESPECIALLY AS AFTERNOON HEATING INCREASES. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. RICHEY
Hazardous weather outlook, Jun 11, 5:05 AM EDT, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 505 AM EDT FRI JUN 11 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 505 AM EDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A GOOD CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT...ESPECIALLY ACROSS NORTHEAST KENTUCKY. THERE IS THE POTENTIAL FOR HEAVY RAINFALL FROM SLOW MOVING STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. OUDEMAN
In the hours before
Special weather statement, Jun 11, 5:47 PM EDT, 2 hours 17 minutes before
KYZ044-050>052-058-059-104-111-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 547 PM EDT FRI JUN 11 2004 KYZ044-050>052-058-059-104-111-112215- BATH KY-ELLIOTT KY-ESTILL KY-FLEMING KY-LEE KY-MONTGOMERY KY- POWELL KY-ROWAN KY- INCLUDING THE CITIES OF...BEATTYVILLE...FLEMINGSBURG...IRVINE... MOREHEAD...MOUNT STERLING...OWINGSVILLE...SANDY HOOK AND STANTON 547 PM EDT FRI JUN 11 2004 THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PEOPLE IN THE FOLLOWING COUNTIES... FLEMING...BATH...ROWAN...ELLIOTT...MONTGOMERY...POWELL...ESTILL AND LEE. THE STRONG TO SEVERE THUNDERSTORMS THAT PROMPTED THE WATCH HAVE MOVED SOUTHEAST AND AWAY FROM THE NORTHERN PART OF THE KENTUCKY. ACCORDINGLY...THE WATCH HAS BEEN CANCELLED FOR THE MENTIONED COUNTIES. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING AND OVERNIGHT...BUT SEVERE WEATHER IS NOT EXPECTED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, VISIT OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/JKL GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:02 PM EDT | Flash Flood Warning | JKL | Fleming | 3 hr |
| Jun 12, 2:08 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 37 min |
| Jun 12, 2:35 PM EDT | Flash Flood Warning | JKL | Rowan | 3 hr |
| Jun 12, 2:36 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 39 min |
| Jun 12, 2:48 PM EDT | Severe Thunderstorm Warning | JKL | Menifee | 42 min |
| Jun 12, 3:05 PM EDT | Flash Flood Warning | JKL | Menifee | 3 hr |
| Jun 12, 3:06 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 39 min |
| Jun 12, 3:13 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 47 min |
| Jun 12, 3:36 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 39 min |
| Jun 12, 3:44 PM EDT | Flash Flood Warning | JKL | Elliott | 3 hr |
| Jun 12, 3:49 PM EDT | Flash Flood Warning | JKL | Morgan | 3 hr |
| Jun 12, 3:57 PM EDT | Flash Flood Warning | JKL | Floyd, Martin | 3 hr |
| Jun 12, 4:26 PM EDT | Flash Flood Warning | JKL | Johnson, Pike | 6 hr |
| Jun 12, 4:37 PM EDT | Flash Flood Warning | JKL | Bath, Fleming | 6 hr |
| Jun 12, 4:45 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 45 min |
| Jun 12, 4:48 PM EDT | Flash Flood Warning | JKL | Estill | 6 hr |
| Jun 12, 5:31 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 44 min |
| Jun 12, 5:42 PM EDT | Flash Flood Warning | JKL | Rowan | 5 hr |
| Jun 12, 5:55 PM EDT | Tornado Warning | JKL | Wayne | 20 min |
| Jun 12, 5:59 PM EDT | Flash Flood Warning | JKL | Wayne | 3 hr |
| Jun 12, 6:03 PM EDT | Flash Flood Warning | JKL | McCreary | 4 hr |
| Jun 12, 6:05 PM EDT | Flash Flood Warning | JKL | Letcher | 3 hr |
| Jun 12, 6:35 PM EDT | Flash Flood Warning | JKL | Elliott | 2 hr |
| Jun 12, 6:51 PM EDT | Flash Flood Warning | JKL | Morgan | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.